Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 409, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 17, 1997, 12:44 AM CDT for Major County, Oklahoma. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 17, 1997, 12:44 AM CDT (05:44 UTC)
- Expired
- Aug 17, 1997, 1:45 AM CDT
- In force
- 61 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Major County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4791 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 32.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 170546 RRA
SVROKC
OKC093-170645-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1244 AM CDT SUN AUG 17 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 145 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
MAJOR
INCLUDING THE FOLLOWING LOCATIONS
AMES...CHESTER...CLEO SPRINGS AND FAIRVIEW
AT 1244 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN WESTERN
MAJOR COUNTY. ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST SOUTHWEST OF
ISABELLA IN SOUTHERN MAJOR COUNTY.
THE STORMS WERE MOVING EAST NORTHEAST AT 25 MPH.
THIS STORM LIKELY CONTAINS HAIL UP TO THE SIZE OF DIMES AND
WIND GUSTS TO 65 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THIS STORM. SEEK SHELTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.
CJS
LAT...LON 3622 9817 3619 9896 3641 9897 3645 9831What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:45 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 16, 9:45 PM CDT, 2 hours 59 minutes before
FPUS3 KOKC 170245 AFDOKC AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 945 PM CDT SAT AUG 16 1997 A FEW SHWRS/TSTMS PERSISTING IN FAR SWRN TX ZNS AND ADJCNT AREAS TO THE WEST... ALTHO TENDENCY BEEN FOR A SLOW DCRS IN CVRG. MNWHL... AREA OF SHWRS/TSTMS THAT DVLPD NEAR WK CNVRGNC ZNS IN NERN TX PNHDL HAS MOVED INTO NWRN OK. THIS ACTVTY CONT TO PULSE UP AND DWN. EVE ANALYSIS INDCTS WK SHRTWV AND H5 THERMAL TROF OVR WRN TX WHICH HAS LKLY HELPED SHWRS/TSTMS TO PERSIST LONGER THAN TYPICAL DIURNAL ACTVTY. WL BE UPDATING ZNS TO CARRY POPS LTR INTO THE NIGHT THAN PREV THOT. OTHER AREA OF CONCERN IS TSTMS VCNTY TROF IN CNTRL KS. ALTHO CUD SEE TENDENCY FOR CNVCTN TO PROPAGATE SWD INTO MOIST H8 LOW LVL JET... RADAR DOES NOT SHOW THIS TREND ATTM. MID LVL TEMPS ALSO QUITE WRM WHICH SHUD TEND TO SUPPRESS DVLPMT OF CNVCTN SWD... ALTHO PERSISTANT NWRN OK ACTVTY INDCTS CAP PSBLY NOT AS FORMIDABLE AS IT SEEMS. ATTM... WL TRY TO HOLD TSTMS IN KS OVRNGT AND LEAVE OUT MENTN OF POPS IN FAR NRN OK. 32 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Aug 16, 8:45 PM CDT, 3 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
845 PM CDT SAT AUG 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 8 SW ARNETT OK 60 MPH WIND GUST, MEASURED
08/16/97 ELLIS OKLAHOMA MESONETWORKLocal storm report, Aug 16, 8:51 PM CDT, 3 hours 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
845 PM CDT SAT AUG 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 8 SW ~ ARNETT OK 60 MPH WIND GUST, MEASURED
08/16/97 ELLIS OKLAHOMA MESONETWORKLocal storm report, Aug 17, 12:01 AM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1201 AM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM 1 W FAIRVIEW OK 62 MPH WIND GUST, MEASURED
08/16/97 MAJOR OKLAHOMA MESONETWORK
1140 PM 6 SE MUTUAL OK 61 MPH WIND GUST, MEASURED
08/16/97 WOODWARD OKLAHOMA MESONETWORK
1145 PM 6 SE MUTUAL OK 65 MPH WIND GUST, MEASURED
08/16/97 WOODWARD OKLAHOMA MESONETWORK
DSLocal storm report, Aug 17, 12:02 AM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1201 AM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM 1 W FAIRVIEW OK 62 MPH WIND GUST, MEASURED
08/16/97 MAJOR OKLAHOMA MESONETWORK
1140 PM 6 SE MUTUAL OK 61 MPH WIND GUST, MEASURED
08/16/97 WOODWARD OKLAHOMA MESONETWORK
1145 PM 6 SE MUTUAL OK 65 MPH WIND GUST, MEASURED
08/16/97 WOODWARD OKLAHOMA MESONETWORK
DSLocal storm report, Aug 17, 12:22 AM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1222 AM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 PM 1 W FAIRVIEW OK 65 MPH WIND GUST, MEASURED
08/16/97 MAJOR OKLAHOMA MESONETWORK
DSLocal storm report, Aug 17, 12:23 AM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1222 AM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 PM 1 W FAIRVIEW OK 65 MPH WIND GUST, MEASURED
08/16/97 MAJOR OKLAHOMA MESONETWORK
DSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:05 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Major | 40 min |
| Aug 17, 7:06 AM CDT | Severe Thunderstorm Warning | OUN | Hughes | 39 min |
| Aug 17, 8:31 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 29 min |
| Aug 17, 4:01 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 44 min |
| Aug 17, 4:24 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 51 min |
| Aug 17, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 47 min |
| Aug 17, 5:13 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 47 min |
| Aug 17, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.